Idaho, 2019Wildfire in Idaho, August 1 to 5, 2019
August 1 to 5, 2019 · NWS PIH · 1 event in 1 county or zone
A lightning strike caused the 4,889 acre Spud Fire approximately 12 miles southwest of Carey. It burned grass and brush and threatened no structures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused the 4,889 acre Spud Fire approximately 12 miles southwest of Carey. It burned grass and brush and threatened no structures. It began around 5:30 PM MDT on August 1st and was controlled on August 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 1:05 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 1:05 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT Thu Aug 1 2019
.DISCUSSION...Convection has started to redevelop again this
afternoon, with initial development over the central mountains and
to the southwest over Nevada. This is in line with several of the
recent high-res runs. Next several hours should see significant
strengthening of the convection as well as activity shifting east
and spreading. Outflow gusts generally expected to stay sub-severe
but would not be surprised to see a cell or two overachieve.
Precipitable water values approach or exceed an inch across most
areas so brief heavy downpours expected as well. Activity
diminishes after sunset but expect redevelopment on Friday.
Central mountains most favorable with shortwave feature driving
north through Oregon/Washington, along with favorable jet
dynamics. Moisture availability is a little less tomorrow, which
should favor potential for wind gusts. This shortwave helps to
flatten ridge slightly with flow aloft shifting towards the
southwest, and ushering a slightly drier air mass into the region.
Thus expect Saturday to be dry with a nudge upward slightly in
temperature. Four-corners high rebuilds Sunday and beyond, with
moisture returning to the region for at least isolated
thunderstorm potential over higher elevation regions each day.
DMH
&&
.AVIATION...Convection has fired across the region early this
afternoon, beginning over higher terrain regions in the central
mountains and southern highlands. Have maintained VCTS at all
terminals, with -TSRA for selected terminals where best chances
are expected. Activity expected to diminish after sunset.
Redevelopment forecast for Friday afternoon, and KSUN should be
the closest terminal. Expect VFR conditions outside thunderstorm
influence. DMH
&&
.FIRE WEATHER...Ample moisture combined with multiple disturbances
rotating through SE Idaho embedded within an energetic southwest
flow will promote shower and thunderstorm development, with the
biggest days being this afternoon/evening and tomorrow afternoon and
evening, and we'll discuss each day below. For today, moisture
quality is fairly rich, and we have high confidence in scattered
thunderstorms from mid-afternoon through early evening across the
Central Mountains (475,476,422) in particular, and this is where a
Red Flag Warning is in effect. Elsewhere, isolated to scattered
activity is expected, with the best chance for scattered activity
across higher terrain areas south/east of the I-15 corridor. Any
activity has the potential to produce gusty outflow winds, heavy
rainfall and frequent lightning. Some hail can't be ruled out
either. For tomorrow, another disturbance will rotate through the
region, and the best chance for scattered thunderstorms will be more
restricted to the Central Mountains. We have enough confidence in
scattered coverage to issue a Red Flag Warning, which will be in
effect from 12PM through 9PM Saturday for zones 475 and 476.
Scattered thunderstorms are possible across 422, but confidence is
lower. Isolated thunderstorms are expected across the remainder of
SE Idaho as well, but coverage should remain more isolated.
Thunderstorm activity is expected to be much less for the Sunday
through Wednesday timeframe, with isoalted activity possible each
day, best chance will be over high terrain areas. The best day to
see the combination of critically low RH and critically high winds
is Monday across the Arco Desert, and we'll continue to monitor this
for any future headlines. Otherwise, hot, above average temperatures
should continue through next week. AD
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ422-476.
&&
In the hours before
Special weather statement, Aug 1, 1:15 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
215 PM MDT Thu Aug 1 2019
IDZ068>070-074-012100-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
215 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
300 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Chilly Barton Flat or 22 miles south of Challis,
moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Willow Creek Summit, Meadow Peak, Big Creek Campground and Herd Lake.
LAT...LON 4449 11381 4447 11369 4445 11366 4444 11359
4438 11348 4407 11417 4420 11434 4460 11396
TIME...MOT...LOC 2014Z 228DEG 14KT 4419 11418
DMHSpecial weather statement, Aug 1, 4:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
506 PM MDT Thu Aug 1 2019
IDZ052>054-068-069-012345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lost River Range ID-Lower Snake River Plain ID-Lost River Valleys ID-
506 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES UNTIL 545 PM MDT...
At 506 PM MDT, Doppler radar was tracking hunderstorm outflowin
winds near Southeast Inl or 20 miles southwest of Terreton, moving
southeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Terreton, Mud Lake, Atomic City, Central Inl, Southeast Inl,
Southwest Inl, Kettle Butte and East Butte.
LAT...LON 4327 11279 4365 11324 4388 11246 4353 11216
TIME...MOT...LOC 2306Z 311DEG 24KT 4363 11273
Valle
Special weather statement, Aug 1, 4:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
525 PM MDT Thu Aug 1 2019
IDZ054-020015-
Lower Snake River Plain ID-
525 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 615 PM
MDT...
At 525 PM MDT, Doppler radar was tracking a gusty thunderstorm
outflow winds near American Falls Reservoir, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
American Falls Reservoir, Aberdeen, Springfield, Pingree and
Sterling.
Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.
&&
LAT...LON 4285 11277 4305 11295 4320 11264 4309 11240
TIME...MOT...LOC 2325Z 232DEG 22KT 4297 11276
Valle
Special weather statement, Aug 1, 4:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
527 PM MDT Thu Aug 1 2019
IDZ066-020015-
Centennial Mountains/Island Park ID-
527 PM MDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
615 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ponds Lodge or 16 miles south of Henrys Lake, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Island Park Village, Shotgun Village, Ponds Lodge, Macks Inn, Last
Chance, Island Park Reservoir, Big Springs and Harriman State Park.
LAT...LON 4424 11161 4454 11152 4454 11146 4455 11147
4456 11149 4456 11148 4455 11117 4453 11113
4452 11114 4450 11113 4449 11109 4420 11109
TIME...MOT...LOC 2327Z 270DEG 20KT 4441 11142
ValleWildfire, Shoshone-Lava Beds
- When
- August 1, 4:30 PM MST to August 5, 7:00 PM MST
- Where
- Shoshone-Lava Beds forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.089, -113.918 (the zone’s center; the record gives no point)
A lightning strike caused the 4,889 acre Spud Fire approximately 12 miles southwest of Carey. It burned grass and brush and threatened no structures. It began around 5:30 PM MDT on August 1st and was controlled on August 5th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848644.